Universal knots



Downloads per month over past year

Hilden, Hugh Michael and Lozano Imízcoz, María Teresa and Montesinos Amilibia, José María (1985) Universal knots. In Knot Theory and Manifolds. Lecture Notes in Mathematics (1144). Springe, Berlin, pp. 25-59. ISBN 978-3-540-15680-2

Official URL: http://link.springer.com/chapter/10.1007/BFb0075011


This paper contains detailed proofs of the results in the announcement "Universal knots'' [the authors, Bull. Amer. Math. Soc. (N.S.) 8 (1983), 449–450;]. The authors exhibit a knot K that is universal, i.e. every closed, orientable 3-manifold M can be represented as a covering of S3 branched over K, thereby giving an affirmative answer to a question of Thurston. The idea is to start with a 3-fold covering M→S3 branched over a knot and to change it to a covering M→S3 branched over a certain link L4 of four (unknotted) components. This shows that L4 is universal. Then a covering S3→S3 that is branched over a certain link L2 of two components with L4 in the preimage of L2, and a covering S3→S3 that is branched over K with L2 in the preimage of K, are constructed. This shows that L2 and K are universal. The knot K is rather complicated. In a later paper [Topology 24 (1985), no. 4, 499–504;] the authors show that the "figure eight'' knot is universal.

Item Type:Book Section
Additional Information:

Proceedings of a Conference held in Vancouver, Canada, June 2–4, 1983

Uncontrolled Keywords:universal knot; universal links
Subjects:Sciences > Mathematics > Topology
ID Code:22072
Deposited On:24 Jun 2013 17:29
Last Modified:12 Dec 2018 15:14

Origin of downloads

Repository Staff Only: item control page